Alert archive / Kansas / Areal Flood Warnings in 2021
Areal Flood Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this areal flood warning at May 16, 2021, 2:07 PM CDT for 4 counties in Kansas. It was in force for 10 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2021, 2:07 PM CDT (19:07 UTC)
- Expired
- May 17, 2021, 12:00 AM CDT
- In force
- 10 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Geary County, KS, Lyon County, KS, Morris County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 31 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 4:00 PM CDT | HEAVY RAIN 4.4 | 1 Nw Emporia, KS | KVOE RADIO. |
| May 16, 4:00 PM CDT | HEAVY RAIN 5.1 | 2 Wnw Emporia, KS | RELAYED BY KVOE RADIO. |
| May 16, 6:38 PM CDT | FLOOD | 8 E Americus, KS | SEVERAL RURAL ROADS CLOSED DUE TO FLOODING. |
| May 16, 6:50 PM CDT | HEAVY RAIN 4.3 | 7 Ese Grandview Plaza, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.1 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
635
WGUS43 KTOP 161907
FLWTOP
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
207 PM CDT Sun May 16 2021
KSC061-111-127-197-170100-
/O.NEW.KTOP.FA.W.0002.210516T1907Z-210517T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Geary KS-Lyon KS-Morris KS-Wabaunsee KS-
207 PM CDT Sun May 16 2021
The National Weather Service in Topeka has issued a
* Flood Warning for...
Geary County in east central Kansas...
Lyon County in east central Kansas...
Eastern Morris County in east central Kansas...
Wabaunsee County in east central Kansas...
* Until 800 PM CDT.
* At 207 PM CDT, local law enforcement reported heavy rain in the
warned area due to thunderstorms. Flooding is ongoing or expected
to begin shortly. Between 2 and 5 inches of rain have fallen.
Some locations that will experience flooding include...
Emporia, Junction City, Council Grove, Alma, Eskridge, Grandview
Plaza, Americus, Alta Vista, Hartford, Dwight, Neosho Rapids,
Harveyville, Reading, Allen, Admire, Bushong, Dunlap, Council
Grove Lake and Volland.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3886 9691 3909 9684 3906 9650 3904 9650
3903 9611 3885 9595 3829 9596 3834 9636
3852 9635 3852 9648 3886 9663
$$
Skow2 follow-up statements
832
WGUS83 KTOP 170010
FLSTOP
Flood Statement
National Weather Service Topeka KS
710 PM CDT Sun May 16 2021
KSC061-170020-
/O.CAN.KTOP.FA.W.0002.000000T0000Z-210517T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Geary KS-
710 PM CDT Sun May 16 2021
...FLOOD WARNING IS CANCELLED FOR GEARY COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 3852 9648 3882 9648 3903 9612 3885 9595
3829 9596 3834 9636 3852 9635
$$
KSC111-127-197-170100-
/O.CON.KTOP.FA.W.0002.000000T0000Z-210517T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon KS-Morris KS-Wabaunsee KS-
710 PM CDT Sun May 16 2021
...FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR
LYON, EASTERN MORRIS AND SOUTHERN WABAUNSEE COUNTIES...
At 710 PM CDT, local law enforcement reported rural roads were still
flooded from the heavy rainfall earlier today. Between 3 and 6
inches of rain have fallen.
Some locations that will experience flooding include...
Emporia, Council Grove, Eskridge, Americus, Hartford, Neosho
Rapids, Harveyville, Reading, Allen, Admire, Bushong and Dunlap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3852 9648 3882 9648 3903 9612 3885 9595
3829 9596 3834 9636 3852 9635
$$488
WGUS43 KTOP 170038
FLWTOP
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
738 PM CDT Sun May 16 2021
KSC111-127-197-170500-
/O.EXT.KTOP.FA.W.0002.000000T0000Z-210517T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon KS-Morris KS-Wabaunsee KS-
738 PM CDT Sun May 16 2021
The National Weather Service in Topeka has extended the
* Flood Warning for...
Lyon County in east central Kansas...
Eastern Morris County in east central Kansas...
Southern Wabaunsee County in east central Kansas...
* Until midnight CDT.
* At 738 PM CDT, local law enforcement reported flooding of rural
roads. Between 3 and 6 inches of rain have fallen. This flooding
is likely to last into the evening.
Some locations that will experience flooding include...
Emporia, Council Grove, Eskridge, Americus, Hartford, Neosho
Rapids, Harveyville, Reading, Allen, Admire, Bushong and Dunlap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3852 9648 3882 9648 3903 9612 3885 9595
3829 9596 3834 9636 3852 9635
$$What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at May 16, 12:48 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 16, 12:48 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1248 PM CDT Sun May 16 2021 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 405 AM CDT Sun May 16 2021 A northwest to southeast oriented line of thunderstorms has blossomed over the past few hours as the LLJ strengthened across the area and WAA increased. The initial storms did have a few localized areas of up to nickel sized hail, given MUCAPE of around 1000 J/kg and around 20 kts of shear. However as storms have become more widespread over the past couple hours the main threat has transitioned to heavy rain and flash flooding. The slow movement of individual storms and some training cells have resulted in local rainfall amounts of over 2". Some southern portions of Ottawa County have received over 5" since midnight, as measured by several personal weather stations in the area. These storms will continue to shift northeast over the remainder of the morning hours. Heavy rain and localized flash flooding will remain a possibility across the entire area, though likely a greater threat across western counties where the heaviest rainfall currently has been. By late morning and early afternoon, there may be a bit of a break in activity. The initial precipitation will likely reinforce the east/west stationary front, keeping it somewhere approximately midway through the area. South of this boundary, clouds should at least partially break. This will allow temperatures to warm into the mid 70s, while likely greater cloud cover to the north will keep temperatures slightly cooler. By mid to late afternoon, this boundary may serve as a focus for additional storms to develop along and move east. While effective shear will only be around 25 kts, MLCAPE increasing to 1500-2000 J/kg south of the stationary front will result in the potential for a few strong to severe storms, as low-level shear will be enhanced along the boundary. Large hail and damaging winds would be the main hazards with these storms as they likely develop into more of a line and move eastward. These storms should be more progressive than this morning's storms. However they still could produce some locally heavy rain and possibly some additional flooding concerns if they pass over areas that saw higher totals this morning. Heading into the first half of next week, there will still be some rain chances each day. However Monday and Tuesday both look to stay dry for much of the day, with just some generally light and scattered showers or thunderstorms around. Best chance for precipitation on these days will be during the afternoon and early evening, as generally weak instability develops in an uncapped environment. More widespread chances for rain will return late Tuesday into early Wednesday as the large cutoff trough to the south lifts northeast and isentropic ascent increases. Some heavier rain amounts may be possible again, but should be somewhat mitigated by the more progressive nature of the trough as it rejoins the main flow aloft. Temperatures throughout this period will remain right around average, with highs in the mid to upper 70s. Uncertainty increases for the second half of next week, though additional shower and thunderstorm chances remain possible. Southwest flow will develop over the Plains as a deep trough digs into the western CONUS and a strong upper ridge builds over the eastern CONUS. This WAA pattern will result in high temperatures warming to near 80. Increased moisture will keep overnight lows generally in the 60s. Timing of individual precipitation chances will remain heavily dependent on individual shortwaves moving through the southwest flow aloft, and upstream convection to the west. So for now have generally broadbrushed PoPs over this period, with some slightly higher PoPs during the climatologically favored times of day. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1240 PM CDT Sun May 16 2021 Periods of showers and scattered thunderstorms will continue across the terminals through the early evening hours. There may be a Breaks before the next round of showers and storms may move in Tuesday morning. Ceilings may vary from IFR to VFR through the afternoon hours but after 22Z we may see MVFR ceilings at the terminals. Several model runs are showing stratus with IFR ceilings developing after 12Z TUE. Since it is so far out in the TAF forecast I have kept the ceilings at low MVFR but inserted scattered 500 feet stratus into the TAF forecast for all terminals. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Reese AVIATION...Gargan
Hazardous weather outlook, May 16, 4:17 AM CDT, 9 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 417 AM CDT Sun May 16 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-170930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 417 AM CDT Sun May 16 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Showers and thunderstorms will continue to shift northeast this morning across the area. Heavy rain remains a possibility, with local flash flooding possible. Additional storms will likely redevelop later this afternoon, and may produce hail, strong winds, and more heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered showers and thunderstorms will redevelop Monday afternoon. The stronger storms may produce some small hail and gusty winds, but widespread severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today or tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, May 16, 8:53 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
853 AM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 AM HEAVY RAIN 4 S GRANDVIEW PLAZA 38.97N 96.78W
05/16/2021 M2.40 INCH GEARY KS MESONET
MESONET STATION FW1204 JUNCTION CITY.
&&Local storm report, May 16, 8:54 AM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
854 AM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN OSAGE CITY 38.64N 95.83W
05/16/2021 M2.25 INCH OSAGE KS COCORAHS
COCORAHS STATION KS-OS-23 OSAGE CITY 0.5 NW.
&&Local storm report, May 16, 10:24 AM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1024 AM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM HEAVY RAIN 5 E OGDEN 39.10N 96.61W
05/16/2021 M4.41 INCH RILEY KS MESONET
MESONET STATION MKHK1 KSU KONZA PRAIRIE
MANHATTAN 6SSW KS US.
&&Local storm report, May 16, 10:27 AM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1027 AM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 AM HEAVY RAIN LYNDON 38.61N 95.68W
05/16/2021 M3.00 INCH OSAGE KS EMERGENCY MNGR
24 HOUR TOTAL.
&&
STLocal storm report, May 16, 11:31 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1131 AM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 5 SSW EMPORIA 38.33N 96.20W
05/16/2021 M3.04 INCH LYON KS ASOS
ASOS STATION KEMP EMPORIA.
&&Local storm report, May 16, 1:51 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
151 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 AM HEAVY RAIN TESCOTT 39.01N 97.88W
05/16/2021 M4.31 INCH OTTAWA KS PUBLIC
PERSONAL WEATHER STATION TOTAL SINCE
MIDNIGHT.
0423 AM HEAVY RAIN BENNINGTON 39.03N 97.59W
05/16/2021 M6.71 INCH OTTAWA KS PUBLIC
PERSONAL WEATHER STATION. TOTAL SINCE
MIDNIGHT. RAIN STILL FALLING.
0605 AM FLASH FLOOD 2 NNW BENNINGTON 39.06N 97.61W
05/16/2021 OTTAWA KS LAW ENFORCEMENT
INTERSECTION OF 170TH ROAD AND GRANITE ROAD
FLOODED.
0613 AM HEAVY RAIN BENNINGTON 39.03N 97.59W
05/16/2021 M8.02 INCH OTTAWA KS PUBLIC
PERSONAL WEATHER STATION. TOTAL RAINFALL
SINCE MIDNIGHT.
0614 AM HEAVY RAIN TESCOTT 39.01N 97.88W
05/16/2021 M6.07 INCH OTTAWA KS PUBLIC
PERSONAL WEATHER STATION. TOTAL RAINFALL
SINCE MIDNIGHT.
0700 AM HEAVY RAIN 1 ENE SCRANTON 38.79N 95.71W
05/16/2021 M2.81 INCH OSAGE KS COCORAHS
COCORAHS STATION KS-OS-7 SCRANTON 1.6 ENE.
0700 AM HEAVY RAIN 3 WSW MANHATTAN 39.17N 96.63W
05/16/2021 M2.58 INCH RILEY KS COCORAHS
COCORAHS STATION KS-RL-53 MANHATTAN 2.6 WSW.
0718 AM HEAVY RAIN CULVER 38.97N 97.76W
05/16/2021 M3.55 INCH OTTAWA KS CO-OP OBSERVER
CO-OP OBSERVER STATION CULK1 CULVER.
0728 AM HEAVY RAIN 5 NW READING 38.58N 96.02W
05/16/2021 M3.55 INCH LYON KS CO-OP OBSERVER
24 HOUR TOTAL.
0745 AM HEAVY RAIN 6 SSW MANHATTAN 39.10N 96.59W
05/16/2021 M2.86 INCH RILEY KS MESONET
MESONET STATION MNHK1 5.8 S MANHATTAN.
0800 AM HEAVY RAIN OSAGE CITY 38.64N 95.83W
05/16/2021 M2.25 INCH OSAGE KS COCORAHS
COCORAHS STATION KS-OS-23 OSAGE CITY 0.5 NW.
0810 AM HEAVY RAIN 5 E OGDEN 39.10N 96.61W
05/16/2021 M3.76 INCH RILEY KS MESONET
MESONET STATION MKHK1 KSU KONZA PRAIRIE
MANHATTAN 6SSW KS US.
0831 AM HEAVY RAIN 4 S GRANDVIEW PLAZA 38.97N 96.78W
05/16/2021 M2.40 INCH GEARY KS MESONET
MESONET STATION FW1204 JUNCTION CITY.
0838 AM HEAVY RAIN 5 SSW EMPORIA 38.33N 96.20W
05/16/2021 M2.64 INCH LYON KS ASOS
ASOS STATION KEMP EMPORIA.
0843 AM HEAVY RAIN 5 NE WOODBINE 38.85N 96.91W
05/16/2021 M2.35 INCH DICKINSON KS MESONET
MESONET STATION FW3077 WOODBINE.
0923 AM HEAVY RAIN LYNDON 38.61N 95.68W
05/16/2021 M3.00 INCH OSAGE KS EMERGENCY MNGR
24 HOUR TOTAL.
1000 AM HEAVY RAIN 5 SSW EMPORIA 38.33N 96.20W
05/16/2021 M3.04 INCH LYON KS ASOS
ASOS STATION KEMP EMPORIA.
1010 AM HEAVY RAIN 5 E OGDEN 39.10N 96.61W
05/16/2021 M4.41 INCH RILEY KS MESONET
MESONET STATION MKHK1 KSU KONZA PRAIRIE
MANHATTAN 6SSW KS US.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 12:26 AM CDT | Special Weather Statement | TOP | Dickinson | 34 min |
| May 16, 12:35 AM CDT | Special Weather Statement | TOP | Ottawa | 25 min |
| May 16, 1:05 AM CDT | Special Weather Statement | TOP | Lyon | 25 min |
| May 16, 1:08 AM CDT | Special Weather Statement | TOP | Dickinson | 37 min |
| May 16, 1:36 AM CDT | Areal Flood Advisory | TOP | Ottawa | 3 hr |
| May 16, 2:31 AM CDT | Flash Flood Warning | TOP | Ottawa | 6 hr |
| May 16, 7:11 AM CDT | Areal Flood Advisory | TOP | Geary, Wabaunsee | 3 hr |
| May 16, 7:15 AM CDT | Areal Flood Advisory | TOP | Lyon | 3 hr |
| May 16, 8:38 AM CDT | Areal Flood Warning | TOP | Ottawa | 9 hr |
| May 16, 8:55 AM CDT | Areal Flood Advisory | TOP | Lyon | 3 hr |
| May 16, 9:06 AM CDT | Areal Flood Advisory | TOP | Osage, Shawnee, Wabaunsee | 3 hr |
| May 16, 9:31 AM CDT | River Flood Warning | TOP | Osage | 28 hr |
| May 16, 9:31 AM CDT | River Flood Warning | TOP | Lyon, Osage | 28 hr |
| May 16, 9:43 AM CDT | Areal Flood Advisory | TOP | Douglas, Franklin | 3 hr |
| May 16, 10:14 AM CDT | Flash Flood Warning | TOP | Geary, Lyon, Morris, Wabaunsee | 4 hr |
| May 16, 10:18 AM CDT | River Flood Warning | TOP | Franklin, Osage | 46 hr |
| May 16, 11:21 AM CDT | River Flood Warning | TOP | Franklin | 62 hr |
| May 16, 11:38 AM CDT | River Flood Warning | TOP | Wabaunsee | 16 hr |
| May 16, 11:59 AM CDT | River Flood Warning | TOP | Ottawa, Saline | 3 days |
| May 16, 12:02 PM CDT | Areal Flood Advisory | TOP | Shawnee, Wabaunsee | 3 hr |
| May 16, 1:32 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 28 min |
| May 16, 2:41 PM CDT | Special Weather Statement | TOP | Lyon | 34 min |
| May 16, 3:14 PM CDT | River Flood Warning | TOP | Dickinson, Ottawa, Saline | 16 hr |
| May 16, 3:24 PM CDT | Special Weather Statement | TOP | Osage | 36 min |
| May 16, 3:46 PM CDT | Special Weather Statement | TOP | Osage | 29 min |
| May 16, 4:18 PM CDT | Special Weather Statement | TOP | Franklin | 27 min |
| May 16, 4:22 PM CDT | Flash Flood Warning | TOP | Cloud | 2 hr |
| May 16, 5:33 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Franklin, Lyon, Morris, Osage | 2 hr |
| May 16, 6:20 PM CDT | Special Weather Statement | TOP | Franklin | 25 min |
Nearby
Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.